Mississippi, 2012

Flash Flooding and Flooding in Mississippi, August 29 to 30, 2012

August 29 to 30, 2012 · NWS MOB · 7 events in 3 counties and zones

Hurricane Isaac moved into central Louisiana. This track brought very heavy rainfall to southeast Mississippi along with tropical storm force wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurricane Isaac moved into central Louisiana. This track brought very heavy rainfall to southeast Mississippi along with tropical storm force wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 29, 12:00 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 29, 12:00 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT WED AUG 29 2012

.AVIATION [29.18Z KMOB/KBFM/KPNS TAF ISSUANCES]...BANDS OF HEAVY
RAIN WILL CONTINUE TO AFFECT PRIMARILY THE MOB AND BFM TAF SITES
THROUGH TONIGHT...WITH NUMEROUS LIGHTER RAIN SHOWERS OCCURRING ON
THURSDAY. MVFR TO IFR CEILINGS WILL ACCOMPANY THE HEAVIER SHOWERS.
SOUTHEASTERLY WINDS OF 20-30 KNOTS WITH OCCASIONAL GUSTS TO NEAR 40
KNOTS WILL GRADUALLY DECREASE TO AROUND 20 KNOTS ON THURSDAY. /22

.PUBLIC...HURRICANE ISAAC WILL CONTINUE TO MOVE VERY SLOWLY TOWARD
THE NORTHWEST ACROSS SOUTHEASTERN LOUISIANA TODAY. STRONG WINDS ON
THE BACKSIDE OF ISAAC WILL OCCUR TODAY ACROSS THE AREA THROUGH THE
REMAINDER OF THE DAY. THE STRONGEST WIND GUSTS ARE EXPECTED ALONG
THE IMMEDIATE COAST. LARGE SWELLS GENERATED FROM HURRICANE ISAAC
WILL CONTINUE TO IMPACT THE GULF BEACHES THROUGH THURSDAY AFTERNOON.

UPDATED THE WATCH/WARNING/ADVISORY SECTION BELOW TO ACCOUNT FOR THE
DISCONTINUATION OF TROPICAL STORM WARNINGS FOR THE WESTERN FLORIDA
PANHANDLE. THE WESTERN FLORIDA PANHANDLE IS NOW UNDER A HIGH SURF
WARNING...AND COASTAL FLOOD ADVISORY...AND A WIND ADVISORY.

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: LOWER
     BALDWIN...LOWER MOBILE...UPPER BALDWIN...UPPER
     MOBILE...WASHINGTON...

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: LOWER BALDWIN...
     LOWER MOBILE...UPPER BALDWIN...UPPER MOBILE...

FL...WIND ADVISORY FOR THE FOLLOWING ZONES: COASTAL ESCAMBIA...
     COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND ESCAMBIA...
     INLAND OKALOOSA...INLAND SANTA ROSA...

     COASTAL FLOOD ADVISORY FOR THE FOLLOWING ZONES: COASTAL
     ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...

     HIGH SURF WARNING FOR THE FOLLOWING ZONES: COASTAL ESCAMBIA...
     COASTAL OKALOOSA...COASTAL SANTA ROSA...

MS...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: GEORGE...GREENE...
     PERRY...STONE...WAYNE...

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GEORGE...
     GREENE...PERRY...STONE...

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM DESTIN TO PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM...

&&

.PREVIOUS DISCUSSIONS [ISSUED / 645 AM CDT WED AUG 29 2012]...

SHORT TERM (TODAY THROUGH FRIDAY)...HURRICANE ISAAC WILL GRADUALLY
WEAKEN TODAY AS THE CENTER MOVES SLOWLY INLAND ACROSS SOUTHERN
LOUISIANA AND MOVES NORTHWEST. ALTHOUGH ISAAC WILL BE WEAKENING
TODAY THE AREA WILL REMAIN ON THE EASTERN SIDE OF THE STORM WILL
BANDS OF HEAVY RAIN AFFECT PARTS OF THE REGION THROUGH THURSDAY.
WINDS WILL REMAIN GUSTY AND AFTERNOON HEATING WILL ALLOW SOME OF THE
HIGHER WINDS ALOFT TO MIX DOWN IN THE CONVECTIVE BANDS THIS
AFTERNOON...RESULTING IN EVEN HIGHER WIND GUSTS. FLASH FLOODING AND
ISOLATED TORNADOES WILL REMAIN A THREAT THROUGH AT LEAST TONIGHT.
THE REMAINS OF ISAAC WILL MOVE INTO ARKANSAS BY FRIDAY...HOWEVER A
DEEP MOIST SOUTHERLY FLOW WILL REMAIN ACROSS THE CENTRAL GULF COAST.
IT IS POSSIBLE THAT SOME BANDING PRECIP MAY CONTINUE ACROSS THE AREA
ESPECIALLY FRIDAY AFTERNOON WITH ADDITIONAL HEAVY RAINFALL A
POSSIBILITY. WIND SHEAR IS EXPECTED TO DECREASE ENOUGH BY FRIDAY TO
DECREASE THE TORNADO THREAT. GUIDANCE CONTINUES TO RUN TOO HIGH WITH
TEMPS THROUGH THE SHORT TERM AND WILL UNDERCUT A FEW DEGREES DUE TO
CLOUD COVER AND WIDESPREAD RAIN. /13

LONG TERM (SATURDAY THROUGH WEDNESDAY)...RIDGING BUILDS OVER THE
AREA THIS WEEKEND RESULTING IN DECREASING POPS AND HIGHER TEMPS.
GLOBAL MODELS SUGGEST THAT THE REMNANTS OF ISAAC WILL MERGE WITH A
SHORTWAVE IN THE NORTHERN STREAM EARLY NEXT WEEK AS IT DIVES
SOUTHEASTWARD...SENDING A COLD FRONT TOWARD THE AREA BY THE MIDDLE
OF NEXT WEEK. /13

MARINE...STRONG WINDS AND HIGHLY DEVELOPED SEAS WILL GRADUALLY
SUBSIDE THROUGH THURSDAY AS ISAAC CONTINUES SLOWLY NORTHWESTWARD
INTO ACROSS LOUISIANA AND WEAKENS.  STAY TUNED TO THE LATEST
FORECASTS AND ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON
ISAAC.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  77  86  76  89 /  80  60  70  50  50
PENSACOLA   87  79  87  76  89 /  80  60  70  50  50
DESTIN      85  78  85  77  89 /  80  60  70  40  50
EVERGREEN   88  74  88  73  91 /  80  60  70  40  50
WAYNESBORO  86  73  87  73  90 /  80  60  70  50  50
CAMDEN      88  73  87  72  90 /  80  60  70  40  50
CRESTVIEW   87  77  88  73  91 /  80  60  70  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: LOWER
     BALDWIN...LOWER MOBILE...UPPER BALDWIN...UPPER
     MOBILE...WASHINGTON...

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: LOWER BALDWIN...
     LOWER MOBILE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...

FL...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL
     ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND
     ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

MS...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: GEORGE...GREENE...
     PERRY...STONE...WAYNE...

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GEORGE...
     GREENE...PERRY...STONE...WAYNE...

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM DESTIN TO PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM...

&&
Hazardous weather outlook, Aug 29, 5:46 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
646 AM CDT WED AUG 29 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
646 AM CDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR THE COASTAL COUNTIES OF
ALABAMA...THE NORTHWEST FLORIDA PANHANDLE...AND A PORTION OF
SOUTHEAST MISSISSIPPI.  THE NATIONAL HURRICANE CENTER EXPECTS
HURRICANE ISAAC TO CONTINUE SLOWLY NORTHWESTWARD INTO SOUTHEAST
LOUISIANA.

TROPICAL STORM CONDITIONS ARE EXPECTED TODAY OVER EXTREME
SOUTHWESTERN ALABAMA AND EXTREME SOUTHEAST MISSISSIPPI AND ARE
POSSIBLE OVER THE NORTHWEST FLORIDA PANHANDLE.  TROPICAL STORM
CONDITIONS ARE POSSIBLE TONIGHT OVER COASTAL SOUTHWEST ALABAMA AND
EXTREME SOUTHEAST MISSISSIPPI.

SOUTHEAST WINDS OF 20 TO 35 MPH OVER THE COASTAL COUNTIES AND
EXTREME SOUTHEAST MISSISSIPPI WILL DECREASE TO 15 TO 30 MPH THIS
AFTERNOON AND CONTINUE TO SUBSIDE THROUGH TONIGHT.

INCREASED SWELL WILL CONTINUE TO AFFECT BEACHES WITH A HIGH RISK OF
LETHAL RIP CURRENTS THROUGH TONIGHT.

BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT.  A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MISSISSIPPI
AND EXTREME SOUTHWEST ALABAMA WHERE THE GREATEST POTENTIAL FOR HEAVY
RAINFALL EXISTS.

STAY TUNED TO THE LATEST FORECASTS AND ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER ON ISAAC. FOR FURTHER LOCAL DETAILS REFER
TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE NATIONAL WEATHER
SERVICE IN MOBILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NATIONAL HURRICANE CENTER FORECAST TRACK SHOWS ISAAC WILL
CONTINUE TO WEAKEN THROUGH THURSDAY WHILE CONTINUING NORTHWESTWARD
ACROSS LOUISIANA.  SOUTHEAST WINDS OF 10 TO 25 MPH ON THURSDAY WILL
SUBSIDE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE REQUIRED
AS ISAAC CONTINUES SLOWLY NORTHWESTWARD INTO SOUTHEAST LOUISIANA.

GMZ630-650-655-670-675-301200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
646 AM CDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE. THE NATIONAL HURRICANE
CENTER EXPECTS HURRICANE ISAAC TO CONTINUE SLOWLY NORTHWESTWARD INTO
SOUTHEAST LOUISIANA.

TROPICAL STORM CONDITIONS ARE EXPECTED TODAY OVER MOST OF THE AREA
AREA AND ARE POSSIBLE OVER MOST OF THE AREA TONIGHT. SOUTHEAST WINDS
OF 25 TO 40 KNOTS WILL DECREASE TO 25 TO 30 KNOTS TONIGHT. BANDS OF
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH TONIGHT.

STAY TUNED TO THE LATEST FORECASTS AND ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER ON ISAAC. FOR FURTHER LOCAL DETAILS REFER
TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE NATIONAL WEATHER
SERVICE IN MOBILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NATIONAL HURRICANE CENTER FORECAST TRACK SHOWS ISAAC WILL
CONTINUE TO WEAKEN THROUGH THURSDAY WHILE CONTINUING NORTHWESTWARD
ACROSS LOUISIANA.  SOUTHEAST WINDS OF 20 TO 30 KNOTS ON THURSDAY
WILL SUBSIDE THROUGH THURSDAY NIGHT.

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
August 29, 12:37 PM CST to 12:39 PM CST
Where
Stone County, Mc Henry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.700, -89.130

Winds estimated at 60 mph damaged a grocery store roof.

Flood, George

When
August 29, 5:00 PM CST to August 30, 12:00 PM CST
Where
George County, 9 mi WSW of Basin to 5.21 mi ESE of Ruble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.750, -88.810

Red Creek was bankful and rising due to heavy rain.

Flash Flood, Greene

When
August 29, 9:00 PM CST to August 30, 3:00 AM CST
Where
Greene County, 5 mi WSW of Leakesville to 3 mi WSW of Leakesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.122, -88.648

Very heavy rain from Isaac caused water flow over Highway 57 near Hillman.

Flood, Stone

When
August 29, 9:00 PM CST to August 30, 1:00 PM CST
Where
Stone County, Mc Henry to Beatrice
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.700, -89.130

Several roads were closed from flooding that occurred overnight...City Bridge Road near the town of Big Level...Riceville Road near Mchenry and Ralph Miller Road in the eastern portion of the county.

Flash Flood, George

When
August 29, 9:00 PM CST to August 30, 2:00 PM CST
Where
George County, Agricola to 1.32 mi SSE of Agricola
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.800, -88.520

Heavy rain caused water to cover Highway 613 and enter houses in the area.

Flash Flood, Greene

When
August 29, 9:00 PM CST to August 30, 2:00 PM CST
Where
Greene County, Leakesville to 1.21 mi SSW of Dueitt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.150, -88.570

Heavy rains from Hurricane Isaac led to numerous water rescues in the Leakesville area.

Flash Flood, George

When
August 29, 9:00 PM CST to August 30, 2:00 PM CST
Where
George County, 3.53 mi N of Latonia to 3.7 mi N of Latonia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.921, -88.429

A rain gauge measured 17.60 inches of rain for the event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409156, 409160, 409151, 409159, 409165, 409166, 409169.